Anaphylaxis is a very rare, unexpected and potentially fatal allergic reaction. It develops over several minutes and usually involves multiple body systems. Unconsciousness is rarely the sole manifestation and only occurs as a late event in severe cases. A strong central pulse (eg, carotid) is maintained during a faint (vasovagal syncope), but not in anaphylaxis.
In general, the more severe the reaction, the more rapid the onset. Most life-threatening adverse events begin within 10 minutes of vaccination. The intensity usually peaks at around one hour after onset. Symptoms limited to only one system can occur, leading to delay in diagnosis. Biphasic reactions, where symptoms recur 8 to 12 hours after onset of the original attack, and prolonged attacks lasting up to 48 hours, have been described. All patients with anaphylaxis should be hospitalised.
Anaphylaxis is a severe adverse event of rapid onset, characterised by circulatory collapse. In its less severe (and more common) form, the early signs are generalised erythema and urticaria with upper and/or lower respiratory tract obstruction. In more severe cases, limpness, pallor, loss of consciousness and hypotension become evident, in addition to the early signs. Vaccinators should be able to recognise all of the signs and symptoms of anaphylaxis given in Table 2.5.
|Signs and symptoms||Severity|
|Early warning signs (within a few minutes)||Dizziness, perineal burning, warmth, pruritis, flushing, urticaria, nasal congestion, sneezing, lacrimation, angioedema||Mild to moderate|
|Hoarseness, nausea, vomiting, substernal pressure||Moderate to severe|
|Laryngeal oedema, dyspnoea, abdominal pain||Moderate to severe|
|Life-threatening symptoms||Bronchospasm, stridor, collapse, hypotension, dysrrhythmias||Severe|
There is no place for conservative management of anaphylaxis. Early administration of adrenaline is essential (for more details, see Table 2.8).
Misdiagnosis of faints and other common causes of collapse as anaphylaxis may lead to inappropriate use of adrenaline. Misdiagnosis as a faint could also lead to a delay in the administration of adrenaline.
Vaccinators should therefore be able to distinguish anaphylaxis from fainting (vasovagal syncope), anxiety and breath-holding spells (see Table 2.6). Infants and babies rarely faint. Sudden loss of consciousness, limpness, pallor and vomiting (signs of severe anaphylaxis in children) should be presumed to be an anaphylactic reaction.
In adults and older children, the most common adverse event is a syncopal episode (fainting), either immediately or soon after vaccination. During fainting the individual suddenly becomes pale, loses consciousness and if sitting or standing will slump to the ground. Recovery of consciousness occurs within a minute or two. Fainting is sometimes accompanied by brief clonic seizure activity, but this generally requires no speciﬁc treatment or investigation if it is a single isolated event.
|Onset||Usually before, at the time, or soon after the injection||Soon after the injection, but there may be a delay of up to 30 minutes|
|Skin||Pale, sweaty, cold and clammy||Red, raised and itchy rash; swollen eyes and face; generalised rash|
|Respiratory||Normal to deep breaths||Noisy breathing due to airways obstruction (wheeze or stridor); respiratory arrest|
|Cardiovascular||Bradycardia; transient hypotension||Tachycardia; hypotension; dysrrhythmias; circulatory arrest|
|Neurological||Transient loss of consciousness; good response once supine/flat||Loss of consciousness; little response once supine/flat|
Hypotonic-hyporesponsive episode (HHE) is the sudden onset of pallor or cyanosis, limpness (muscle hypotonia), and reduced responsiveness or unresponsiveness occurring after vaccination, where no other cause is evident, such as a vasovagal episode or anaphylaxis.13 The episode usually occurs 1 to 48 hours after vaccination and resolves spontaneously. Adrenaline is not recommended for HHE because these children do not have respiratory and circulatory problems.
In the reported cases, full recovery has occurred and there have been no long-term sequelae.14
HHE is a recognised serious reaction to immunisation and should be reported to the Centre for Adverse Reactions Monitoring (CARM; see section 2.5).
To help avoid anaphylaxis, before immunisation:
Vaccinators, providers and quality managers are responsible for:
Remember, events happen without warning. Appropriate emergency equipment must be immediately at hand whenever immunisations are given, and all vaccinators must be familiar with the practical steps necessary to save lives following an anaphylactic reaction (see Tables 2.7 and 2.8).
|An emergency kit should contain: |
|Other emergency equipment required|
|It is also necessary to have on hand: |
The emergency kit may need to have additional equipment for non-clinical settings (see Appendix 4).
The following drugs are used only under the direction of a medical practitioner:
IM injection of 1:1000 adrenaline is the mainstay of the treatment of anaphylaxis, and adrenaline should be universally available when vaccinating. A tuberculin syringe should be used to ensure the accuracy of measurement when drawing up small doses.
In an emergency situation there is no absolute contraindication to the use of adrenaline. It is, however, a very potent agent, and if used when anaphylaxis has not occurred or in excessive doses, adrenaline can cause dysrrhythmias, severe hypertension and left ventricular failure. Tissue necrosis can occur if the same injection site is used repeatedly.
Intravenous adrenaline should be administered by a medical practitioner with extreme caution, in small boluses, and under careful monitoring, and it is not appropriate as the ﬁrst line of treatment of anaphylaxis.
|CALL FOR HELP – send for professional assistance (ambulance, doctor). Never leave the individual alone.|
|ASSESS – Lie the person down in the recovery position. If they are unconscious, place them in the recovery position and institute standard procedures for basic life support (airway, breathing, circulation). If cardiorespiratory arrest occurs, administer age-appropriate CPR and life-support measures.|
|ADMINISTER ADRENALINE by deep intramuscular injection – dosage: 1:1000 (adrenaline 1:1000 = 1 mg/mL). Adrenaline dosage for 1:1000 formulation is 0.01 mL/kg up to a maximum of 0.5 mL.|
|If weight is unknown, use the following guidelines:|
| ||0.05–0.1 mL|
| ||0.1 mL|
| ||0.2 mL|
| ||0.3 mL|
| ||0.3–0.5 mL|
| ||0.5 mL|
|Route: deep IM. Where possible, administer in a non-injected limb, in either the deltoid or vastus lateralis.|
|You can expect to see some response to the adrenaline within 1–2 minutes. If necessary, adrenaline can be repeated at 5–15-minute intervals, to a maximum of 3 doses, while waiting for assistance. Use alternate sites/limbs for additional doses.|
|ADMINISTER OXYGEN at high flow rates where there is respiratory distress, stridor or wheeze.|
|IF HYPOTENSIVE, ELEVATE LEGS.|
|IF STRIDOR IS PRESENT, ELEVATE HEAD AND CHEST.|
|RECORD VITAL SIGNS every 5–10 minutes. All observations and interventions need to be clearly documented in medical notes and should accompany the individual to hospital.|
|ADMIT TO HOSPITAL – all cases of anaphylaxis should be admitted to hospital for observation. Rebound anaphylaxis can occur 12–24 hours after the initial episode.|
Note: Only medical practitioners should administer IV adrenaline.
Individuals who experience vaccine-related anaphylaxis should be admitted to hospital. If in an unstable or deteriorating condition, the individual must be accompanied by the attending health professional so that treatment can be continued during transfer.
Hydrocortisone and antihistamines may be used as adjunctive medication. Nebulised salbutamol is helpful for bronchospasm. For further information, refer to the product data sheet.
Additional drugs that may be administered include:
Observation for a period of up to 24 hours after stabilisation of the individual’s condition is recommended due to the risk of late deterioration from delayed and biphasic reactions.
All anaphylaxis reactions should be reported to CARM, either via online reporting (https://nzphvc.otago.ac.nz/reporting) or by downloading, completing and posting the reporting form to CARM, as described below.